Jump to content

New here and looking for help!


Recommended Posts

Hi, I'm new here and hoping to get some direction.

I feel like I am at a dead end with my primary care doc. Her only suggestion is anti-anxiety meds, even though she says my symptoms don't sound like typical anxiety.

I really just have one symptom. I get periodic (anywhere from one to maybe 50 a day) adrenaline rushes, like the "fight or flight" rush, except super intense. Each lasts about 5 seconds or less. I get a wave of intense dizziness, lose vision, have roaring in ears, everything goes dark, blood pounds in my neck and head, lose my balance, heart and blood pressure go crazy. I have to grab onto something or crouch on the ground to keep from falling. It passes quickly, like a wave. Some waves are less intense, some are so bad I lose consciousness. Stress triggered, but also happens when I am perfectly calm too. Has been happening for several years but got so bad this year I often can't work, drive, travel, socialize, etc. I am in my 50's and otherwise very healthy. I do have SVT but my cardiologist says these episodes are unrelated to SVT. But when I have a bunch of them in a row, they trigger the SVT.

Does anyone experience anything similar? I have lived with this for a few years but now it has become truly debilitating. I have tried anti-anxiety meds and they have no effect on these episodes. 

What type of doctor might be able to help me figure this out? My PCP is not able to help but I think she would refer me to a specialist if I asked.

 

Link to post
Share on other sites

@Bird444 welcome to the forum, although I am sad you had to!!!! -- The symptoms you describe sound a lot like presyncope, which I experienced many times a day when I was at my worst. In my case it happened many times a day, frequently leading to syncope and even seizures. I was diagnosed with hyperadrenergic POTS and NCS. What happens to me in these spells is that I experience sudden adrenaline rushes that lead to severe constriction of the blood vessels ( fight-or-flight, as you recognized ) that cut of circulation to the brain,and this leads to tremors, heart pounding, high BP, dizziness, tunnel vision, roaring in the ears, loss of balance … pretty much everything you describe. If I do not lie down ( and even that may not be enough ) I take seizures ( from the sudden violent spasms of vessels in the brain cutting off blood supply ) or the ANS suddenly compensates by dilating all of the vessels and I pass out ( that is the NCS - or neuro-cardiogenic syncope part of it ). 

It does sound like an autonomic issues to me and since your cardiologist feels that it is unrelated to your SVT I would ask your PCP to be referred to an autonomic specialist ( see our list under the physician tab on this site ). I also would ask your cardiologist for a Tilt-table test. This is usually the first test used to diagnose dysautonomia since it commonly triggers the symptoms. You might also ask to be referred to a neurologist knowledgeable in autonomic disorders. If you are not sure who to see you can inquire at one of the major medical centers or University hospitals in your state if there is a physician specializing in dysautonomia. 

Autonomic specialists usually have a long waiting list and in the meantime it may be a good idea to run tests for dysautonomia. You can find more info here: 

I hope this is helpful. In the meantime you may want to check with your cardiologist or PCP if you should initiate the usually recommended treatments for dysautonomia, which are compression hose and increased water and salt intake. To me what is vital in preventing the spells you describe is avoiding overstimulation. This is usually any type of stress, whether prolonged standing or stimulating noises, talking too long, exposure to electronics, heat or cold, emotional stress ( even a sudden scare ), certain medications etc etc …… the list is endless. 

I am sorry you are dealing with these issues and I sincerely hope you will find a knowledgeable physician. Best of luck!!!!!!

Link to post
Share on other sites

^What she said. 

Don't let them tell you it's anxiety. You know if you're an anxious person - they don't. My first foray into the POTS world started with docs putting me on anti-anxiety meds, and it was an absolute nightmare. Your symptoms are not mental, they are physical and need to be treated as such.

Link to post
Share on other sites

Thank you both, this is helpful. I asked my PCP today for a referral to one of the docs on the list. I'm sure it will be a very long wait but at least it will be a start. Happy to have found this site with all the helpful info. And it just helps a lot to know that others have experienced something similar. Thanks.

Link to post
Share on other sites
15 hours ago, Bird444 said:

Hi, I'm new here and hoping to get some direction.

I feel like I am at a dead end with my primary care doc. Her only suggestion is anti-anxiety meds, even though she says my symptoms don't sound like typical anxiety.

I really just have one symptom. I get periodic (anywhere from one to maybe 50 a day) adrenaline rushes, like the "fight or flight" rush, except super intense. Each lasts about 5 seconds or less. I get a wave of intense dizziness, lose vision, have roaring in ears, everything goes dark, blood pounds in my neck and head, lose my balance, heart and blood pressure go crazy. I have to grab onto something or crouch on the ground to keep from falling. It passes quickly, like a wave. Some waves are less intense, some are so bad I lose consciousness. Stress triggered, but also happens when I am perfectly calm too. Has been happening for several years but got so bad this year I often can't work, drive, travel, socialize, etc. I am in my 50's and otherwise very healthy. I do have SVT but my cardiologist says these episodes are unrelated to SVT. But when I have a bunch of them in a row, they trigger the SVT.

Does anyone experience anything similar? I have lived with this for a few years but now it has become truly debilitating. I have tried anti-anxiety meds and they have no effect on these episodes. 

What type of doctor might be able to help me figure this out? My PCP is not able to help but I think she would refer me to a specialist if I asked.

 

Hi, your doctor can confirm but dysautonomia involves sinus tachycardia, not SVT.   Dysautonomia is positional, meaning most of us have our symptoms relieved when lying down and the symptoms are usually made worse by standing or being active  (thought that is not always the case).  It is interesting that you have these incidents and you have SVT right after the incident and if that is the case that is not typical of dysautonomia.  Without being a doctor, it is surprising that what you are experiencing isn't related to your SVT and if a doctor is telling you that, it might be helpful to get additional medical opinions on this - or just spend time on an SVT related forum  to see what other patients think.   A lot of well-meaning primary doctors don't know how to deal with rare conditions, and sometimes it takes work to find the right person to work with.

Link to post
Share on other sites

Adrenaline rushes is what I first called my episodes. I have had so many that they no longer cause me the complete panic attack they used to cause. If you find any help for this I would love to know about it. 

Link to post
Share on other sites
21 hours ago, yogini said:

Hi, your doctor can confirm but dysautonomia involves sinus tachycardia, not SVT.   Dysautonomia is positional, meaning most of us have our symptoms relieved when lying down and the symptoms are usually made worse by standing or being active  (thought that is not always the case).  It is interesting that you have these incidents and you have SVT right after the incident and if that is the case that is not typical of dysautonomia.  Without being a doctor, it is surprising that what you are experiencing isn't related to your SVT and if a doctor is telling you that, it might be helpful to get additional medical opinions on this - or just spend time on an SVT related forum  to see what other patients think.   A lot of well-meaning primary doctors don't know how to deal with rare conditions, and sometimes it takes work to find the right person to work with.

Thanks for your reply, yes the connection between these symptoms is not clear. I had SVT for many years before the dizzy episodes began. They do not necessarily go hand in hand with SVT, but they seem to often trigger the SVT -- similar to other SVT triggers like caffeine, sugar and stress. I have sinus tachycardia and PVCs too. Hoping to get a referral to a doc from the list on this site. Thanks!

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...